Use of powdered caffeine may result in death

NBC Nightly News reported on the “troubling trend involving caffeine, including the growing use a pure powdered form” which is marketed as a dietary supplement to increase “alertness and athletic performance.”

NBC News correspondent John Yang explained that just one teaspoon of the unregulated substance “is the equivalent of 25 cups of coffee.” Taking it can result in “irregular heartbeat, muscle spasms and kidney failure.”

The NPR “Shots” blog reported that in the aftermath of an overdose last May, the “Food and Drug Administration issued a warning about powdered caffeine, saying it’s impossible to accurately measure it with your standard kitchen equipment.” An excess of caffeine powder “can speed the heart and cause seizures and death, the FDA says.”

Enter your email to subscribe to Dr. Walt's blogs.

You have successfully subscribed to the newsletter

There was an error while trying to send your request. Please try again.

Dr. Walt Larimore will use the information you provide on this form to be in touch with you and to provide updates and marketing.